New Research Warns Against Taking Antidepressants During Pregnancy
The American College of Obstetricians and Gynecologists (ACOG) reports that antidepressants -- especially Paxil -- may increase the risk of birth defects.
The American College of Obstetricians and Gynecologists is advising pregnant women, and those who plan to become pregnant, to avoid taking Paxil, one of the most common antidepressant medications. New research shows that Paxil -- and similar antidepressants known as SSRIs (serotonin reuptake inhibitors) -- can be harmful to a fetus. ACOG warns, however, that all women who are already on the medication should speak to their physician before discontinuing it, as the side effects of rapid withdrawal from Paxil may be dangerous as well. For women who suffer from severe depression, experts believe that the benefits of medication may likely outweigh the risks.
The Risks of Paxil
ACOG is now releasing previously unpublished data on Paxil and pregnancy. Two studies following pregnant women taking Paxil during the first trimester showed that their babies were born with heart defects at twice the rate of women who were not on antidepressants. Those taking Paxil showed an approximate risk of 2 percent compared to 1 percent in the general population. These defects included congenital heart malformations and newborn persistent pulmonary hypertension. The drug's manufacturer has now changed the medication's classification to reflect its risk to the fetus.
What if you become pregnant while still on the drug? According to Dr. Hilda Hutcherson, ob-gyn at Columbia University Medical Center, a woman in this situation should call her doctor immediately to create a game plan. "Stopping medication abruptly without a doctor's advice could be even more harmful."
When to Start Again
That's a decision you'll have to make with your doctor as the two of you discuss the potential benefits and risks -- as well as alternative therapies that may be effective during pregnancy.
What about after birth? "Most medications can be taken during breastfeeding," Dr. Hutcherson says. "But, again, it's best to discuss your particular situation with your doctor. If it is safe to stop all medications until after you finish breast feeding, as may be the case with mild depression, then this may be the best choice."
Additional Resources from Parents.com